Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Boundary slopes of punctured tori in 3-manifolds

Author: C. McA. Gordon
Journal: Trans. Amer. Math. Soc. 350 (1998), 1713-1790
MSC (1991): Primary 57M25; Secondary 57M50
MathSciNet review: 1390037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $M$ be an irreducible 3-manifold with a torus boundary component $T$, and suppose that $r,s$ are the boundary slopes on $T$ of essential punctured tori in $M$, with their boundaries on $T$. We show that the intersection number $ \Delta(r,s)$ of $r$ and $s$ is at most $8$. Moreover, apart from exactly four explicit manifolds $M$, which contain pairs of essential punctured tori realizing $\Delta(r,s)=8,8,7$ and 6 respectively, we have $\Delta(r,s)\le 5$. It follows immediately that if $M$ is atoroidal, while the manifolds $M(r), M(s)$ obtained by $r$- and $s$-Dehn filling on $M$ are toroidal, then $\Delta(r,s)\le 8$, and $\Delta(r,s)\le 5$ unless $M$ is one of the four examples mentioned above.

Let $\mathcal{H}_0$ be the class of 3-manifolds $M$ such that $M$ is irreducible, atoroidal, and not a Seifert fibre space. By considering spheres, disks and annuli in addition to tori, we prove the following. Suppose that $M\in \mathcal{H}_0$, where $\partial M$ has a torus component $T$, and $ \partial M-T\ne \varnothing$. Let $r,s$ be slopes on $T$ such that $M(r), M(s)\notin \mathcal{H}_0$. Then $\Delta(r,s)\le 5$. The exterior of the Whitehead sister link shows that this bound is best possible.

References [Enhancements On Off] (What's this?)

  • [BZ1] S. Boyer and X. Zhang, The semi-norm and Dehn filling, preprint.
  • [BZ2] S. Boyer and X. Zhang, Reducing Dehn filling and toroidal Dehn filling, Topology Appl. 68 (1996), 285-303. CMP 1996:9
  • [BFLW] A.M. Brunner, M.L. Frame, Y.W. Lee, and N.J. Wielenberg, Classifying torsion-free subgroups of the Picard group, Trans. Amer. Math. Soc. 282 (1984), 205-235. MR 85h:57012
  • [CGLS] M. Culler, C.McA. Gordon, J. Luecke, and P.B. Shalen, Dehn surgery on knots, Ann. of Math. 125 (1987), 237-300. MR 88a:57026
  • [GLi] C.McA. Gordon and R.A. Litherland, Incompressible planar surfaces in 3-manifolds, Topology and its Appl. 18 (1984), 121-144. MR 86e:57013
  • [GLu] C.McA. Gordon and J. Luecke, Reducible manifolds and Dehn surgery, Topology 35 (1996), 385-409. MR 97b:57013
  • [H] C. Hayashi, Dehn surgery and essential annuli, Math. Proc. Cambridge Philos. Soc. 120 (1996), 127-146. MR 97b:57014
  • [HM] C. Hayashi and K. Motegi, Dehn surgery on knots in solid tori creating essential annuli, Trans. Amer. Math. Soc. (to appear).
  • [Ho] C. Hodgson, private communication.
  • [L] R.A. Litherland, Surgery on knots in solid tori, II, J. London Math. Soc. 22 (2) (1980), 559-569. MR 82d:57002
  • [O] S. Oh, Reducible and toroidal $3$-manifolds obtained by Dehn filling, Topology and its Applications (to appear).
  • [T] W. Thurston, Three dimensional manifolds, Kleinian groups and hyperbolic geometry, Bull. Amer. Math. Soc. (N.S.) 6 (1982), 357-381. MR 83h:57019
  • [We] J.R. Weeks, Hyperbolic structures on three-manifolds, Ph.D. thesis, Princeton University, 1985.
  • [Wu1] Y.-Q. Wu, Incompressibility of surfaces in surgered 3-manifolds, Topology 31 (1992), 271-279. MR 94e:57027
  • [Wu2] Y.-Q. Wu, Dehn fillings producing reducible manifold and toroidal manifold, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57M25, 57M50

Retrieve articles in all journals with MSC (1991): 57M25, 57M50

Additional Information

C. McA. Gordon
Affiliation: Department of Mathematics, The University of Texas at Austin, Austin, Texas 78712

Received by editor(s): March 27, 1995
Received by editor(s) in revised form: February 26, 1996
Article copyright: © Copyright 1998 American Mathematical Society

American Mathematical Society